Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 56, NWS Wichita, KS

May 27, 2000Butler County, Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 27, 2000, 12:20 AM CDT for Butler County, Cowley County, Kansas. It was in force for 55 min. 8 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 27, 2000, 12:20 AM CDT (05:20 UTC)
Expired
May 27, 2000, 1:15 AM CDT
In force
55 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Butler County, KS, Cowley County, KS

The radar

The Wichita radar (KICT), 54 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 12:22 AM CDTThunderstorm Wind 65 ETowanda, KSMobile home received considerable roof damage and a shed was blown over.
May 27, 12:25 AM CDTThunderstorm Wind 61 EEl Dorado, KSNumerous 8 inch diameter limbs blown down at intersection of Central and Washington.
May 27, 12:25 AM CDTThunderstorm Wind 65 EEl Dorado Res, KSPop-up camper blown over.
May 27, 12:26 AM CDTThunderstorm Wind 52 EEl Dorado, KSLimbs blown down.
May 27, 12:30 AM CDTThunderstorm Wind 56 EAugusta, KSLimbs and signs blown down.
May 27, 12:40 AM CDTThunderstorm Wind 56 ELeon, KSLarge limbs blown down.
May 27, 12:46 AM CDTThunderstorm Wind 52 ERose Hill, KSNumerous limbs blown down.
May 27, 12:46 AM CDTThunderstorm Wind 52 EDouglass, KSLarge limbs blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 11:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 5.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2000-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3272 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2000-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3272 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1560 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

462 
WUUS53 KICT 270521
SVRICT
KSC015-035-270615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1220 AM CDT SAT MAY 27 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL KANSAS
  COWLEY COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 115 AM CDT.

* AT 1220 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTH OF
  EL DORADO TO 5 MILES SOUTHWEST OF DOUGLASS...OR ALONG A LINE
  EXTENDING FROM 14 MILES NORTH OF EL DORADO TO 21 MILES SOUTHEAST OF
  WICHITA...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORMS WILL BE
  NEAR EL DORADO AROUND 1230 AM CDT...
  NEAR LEON AROUND 1245 AM CDT...
  NEAR ATLANTA AROUND 105 AM CDT...
  NEAR LATHAM AROUND 110 AM CDT...

AT 1218 AM CDT A TRAINED WEATHER SPOTTER REPORTED 60 MPH WINDS AT 
ROSE HILL

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER
AND COWLEY COUNTIES UNTIL 115 AM CDT.

LAT...LON 3800 9697 3740 9713 3743 9658 3798 9655

HYSELL
&

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 9:53 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 26, 9:53 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
953 PM CDT FRI MAY 26 2000

...SECOND UPDATE...
LOOKS LIKE CNVTN WL CONT TO MAKE ESEWD PROGRESS ACRS
CNTRL KS THRU MDNGT...THEN INTO SCNTRL KS/SERN KS OVRNGT.
APPEARS MAIN THREAT NOW WL BE MRGNL WIND/HAIL. SML BOWING
SEGMENTS PRODUCED WND GST TO 46KTS AT RSL AIRPORT ARND
0242Z. MAINTENANCE OF SVR THREAT WL CONT TO HINGE ON DVLPMT OF
LO LVL JET IN DEEPER MSTR AXIS ACRS SCNTRL/SERN KS LATER TNGT.

DARMOFAL

.ICT...CONT FLASH FLOOD WATCH TONIGHT FOR KSZ091>092.

In the hours before

Special weather statement, May 26, 6:44 PM CDT, 5 hours 36 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-270500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
644 PM CDT FRI MAY 26 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
ELLSWORTH   KINGMAN     MCPHERSON   RUSSELL     SUMNER   CHASE
HARPER      LINCOLN     RICE        SALINE      BUTLER

AND IN SOUTHEAST KANSAS:
ALLEN       ELK         LABETTE     NEOSHO      WOODSON
CHAUTAUQUA  GREENWOOD   MONTGOMERY  WILSON

THE SYNOPSIS:
AT LATE AFTERNOON...LOW PRESSURE WAS LOCATED OVER SOUTHWESTERN
KANSAS...WITH A DRY LINE EXTENDING SOUTHEAST INTO TEXAS.  EXTREMELY
MOIST AND UNSTABLE AIR IS LOCATED ACROSS SOUTH CENTRAL AND SOUTHEAST
KANSAS.

THUNDERSTORMS COULD EXPLOSIVELY DEVELOP ANYWHERE ACROSS SOUTH
CENTRAL OR SOUTHEAST KANSAS.  AT THIS TIME THE MOST LIKELY AREA
WOULD BE ACROSS IN THE VICINITY OF GREENWOOD...ELK AND CHAUTAUQUA
COUNTIES. ANY STORMS THAT DEVELOP IN THIS AREA COULD PRODUCE LARGER
THAN GOLFBALL SIZED HAIL AND DAMAGING WINDS.

WE ARE ALSO WATCHING STORMS DEVELOPING OVER WESTERN KANSAS.  THESE
COULD BE MOVING INTO CENTRAL KANSAS BETWEEN 7 PM AND 10 PM.
DAMAGING WINDS AND AND LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS
AS WELL.

A TORNADO WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA UNTIL 9 PM.
A WIDESPREAD OR SIGNFICANT TORNADO OUTBREAK IS NOT EXPECTED. THE
TORNADO THREAT IS NOT EXPECTED TO INCREASE UNLESS SURFACE AND LOW
LEVEL WINDS TURN MORE TOWARD THE SOUTHEAST.

IN ADDITION...LOCALLY HEAVY RAIN MAY CAUSE FLOODING OVER THE AREA
WHICH RECEIVED HEAVY RAIN LAST NIGHT.

SPOTTER ACTIVATION IS THIS EVENING ACROSS THE ENTIRE AREA.

HOWERTON
Local storm report, May 26, 6:50 PM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
650 PM CDT FRI MAY 26 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0158 PM    9 NE BLACK WOLF           KS   1.00 INCH HAIL
05/26/00   ELLSWORTH

0205 PM    6 N ELLSWORTH             KS   1.75 INCH HAIL
05/26/00   ELLSWORTH

0225 PM    4 N ELLSWORTH             KS   1.75 INCH HAIL
05/26/00   ELLSWORTH

0330 PM    BUHLER                    KS   .75 INCH HAIL
05/26/00   RENO                          0350 PM    10 E SALINA               KS   .75 INCH HAIL
05/26/00   SALINE                         HAIL DRIFTING OVER ROAD

0406 PM    HESSTON                   KS   .75 INCH HAIL
05/26/00   HARVEY                        0407 PM    1 SE HESSTON              KS   1.00 INCH HAIL
05/26/00   HARVEY

0445 PM    4 E PEABODY               KS   60 MPH TSTM WIND GUST
05/26/00   MARION
Local storm report, May 26, 6:50 PM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA, KANSAS
650 PM CDT FRI MAY 26 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0158 PM    9 NE BLACK WOLF           KS   1.00 INCH HAIL
05/26/00   ELLSWORTH

0205 PM    6 N ELLSWORTH             KS   1.75 INCH HAIL
05/26/00   ELLSWORTH

0225 PM    4 N ELLSWORTH             KS   1.75 INCH HAIL
05/26/00   ELLSWORTH

0330 PM    BUHLER                    KS   .75 INCH HAIL
05/26/00   RENO

0350 PM    10 E SALINA               KS   .75 INCH HAIL
05/26/00   SALINE                         HAIL DRIFTING OVER
                                          ROAD

0406 PM    HESSTON                   KS   .75 INCH HAIL
05/26/00   HARVEY

0407 PM    1 SE HESSTON              KS   1.00 INCH HAIL
05/26/00   HARVEY

0445 PM    4 E PEABODY               KS   60 MPH TSTM WIND GUST
05/26/00   MARION
Special weather statement, May 26, 7:25 PM CDT, 4 hours 55 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-270500-

HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE WICHITA KS
725 PM CDT FRI MAY 26 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
ELLSWORTH   KINGMAN     MCPHERSON   RUSSELL     SUMNER   CHASE
HARPER      LINCOLN     RICE        SALINE      BUTLER

AND IN SOUTHEAST KANSAS:
ALLEN       ELK         LABETTE     NEOSHO      WOODSON
CHAUTAUQUA  GREENWOOD   MONTGOMERY  WILSON

THE SYNOPSIS:
AT LATE AFTERNOON...LOW PRESSURE WAS LOCATED OVER SOUTHWESTERN
KANSAS...WITH A DRY LINE EXTENDING SOUTHEAST INTO TEXAS.  EXTREMELY
MOIST AND UNSTABLE AIR IS LOCATED ACROSS SOUTH CENTRAL AND SOUTHEAST
KANSAS.

THUNDERSTORMS COULD EXPLOSIVELY DEVELOP ANYWHERE ACROSS SOUTH
CENTRAL OR SOUTHEAST KANSAS.  AT THIS TIME THE MOST LIKELY AREA
WOULD BE IN THE VICINITY OF GREENWOOD...ELK AND CHAUTAUQUA COUNTIES.
ANY STORMS THAT DEVELOP IN THIS AREA COULD PRODUCE LARGER THAN
GOLFBALL SIZED HAIL AND DAMAGING WINDS.

WE ARE ALSO WATCHING STORMS DEVELOPING OVER WESTERN KANSAS.  THESE
COULD BE MOVING INTO CENTRAL KANSAS BETWEEN 7 PM AND 10 PM.
DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS
AS WELL.

IN ADDITION...LOCALLY HEAVY RAIN MAY CAUSE FLOODING OVER THE AREA
WHICH RECEIVED HEAVY RAIN LAST NIGHT.

SPOTTER ACTIVATION LIKELY IS THIS EVENING ACROSS THE ENTIRE AREA.

HOWERTON

CORRECTION FOR TYPOS AND UPDATE FOR CANCELLED TORNADO WATCH.
Special weather statement, May 26, 7:40 PM CDT, 4 hours 40 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-270055-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
740 PM CDT FRI MAY 26 2000

...SEVERE WEATHER WATCH UPDATE...
THE TORNADO WATCH THAT WAS IN EFFECT FOR PORTIONS OF SOUTHEAST AND
SOUTH CENTRAL KANSAS HAS BEEN CANCELLED. THIS INCLUDES THE
FOLLOWING COUNTIES...

IN SOUTHEAST KANSAS...LABETTE...MONTGOMERY...NEOSHO...ALLEN
WOODSON...WILSON...GREENWOOD...ELK AND CHAUTAUQUA.

IN SOUTH CENTRAL KANSAS...MARION...CHASE...HARVEY...SEDGWICK
BUTLER...COWLEY AND SUMNER.

A SEVERE THUNDERSTORM WATCH REPLACED THE TORNADO WATCH FOR THE
REMAINDER OF CENTRAL KANSAS AND A PORTION OF SOUTH CENTRAL KANSAS.
THE FOLLOWING COUNTIES ARE INCLUDED IN SEVERE THUNDERSTORM WATCH
NUMBER 368...WHICH IS IN EFFECT UNTIL 1 AM CDT...

IN CENTRAL KANSAS...RUSSELL...BARTON...LINCOLN...ELLSWORTH
SALINE...RICE AND MCPHERSON.

IN SOUTH CENTRAL KANSAS...RENO...KINGMAN AND HARPER.

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 10:24 PM CDTSevere Thunderstorm WarningICTRice36 min
May 26, 10:42 PM CDTSevere Thunderstorm WarningICTReno63 min
May 26, 10:57 PM CDTSevere Thunderstorm WarningICTMcPherson, Rice63 min
May 26, 11:18 PM CDTSevere Thunderstorm WarningICTKingman57 min
May 26, 11:24 PM CDTSevere Thunderstorm WarningICTHarvey, Marion66 min
May 26, 11:32 PM CDTSevere Thunderstorm WarningICTSedgwick58 min
May 26, 11:59 PM CDTSevere Thunderstorm WarningICTChase61 min
May 27, 12:39 AM CDTSevere Thunderstorm WarningICTGreenwood51 min
May 27, 12:46 AM CDTSevere Thunderstorm WarningICTChautauqua, Elk44 min
May 27, 1:08 AM CDTSevere Thunderstorm WarningICTWilson, Woodson52 min
May 27, 1:18 AM CDTSevere Thunderstorm WarningICTMontgomery57 min
May 27, 1:23 AM CDTSevere Thunderstorm WarningICTAllen, Neosho52 min
May 27, 1:32 AM CDTSevere Thunderstorm WarningICTLabette43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.